Close

We use cookies to give you the best possible online experience. If you continue, we'll assume you are happy for your web browser to receive all cookies from our website. See our cookie policy for more information on cookies and how to manage them.

Vomiting

For children under 12, see chart 43

Vomiting is most often caused by irritation or inflammation of the digestive tract. It may also be triggered by conditions affecting the brain or by an inner-ear disorder, or it can be a side effect of medication. If you have been vomiting for longer than a day, consult chart 21, Recurrent vomiting.

  • Have you vomited repeatedly in the past week?

    • On 2 or more days
    • Today only

      Do you have pain in the abdomen?

      • Severe pain
        • Possible cause You could have a serious abdominal condition, such as appendicitis.

          Medical help URGENT! Phone your doctor immediately!

      • Mild pain

        Do you have pain in or around an eye?

        • Eye pain
          • Possible cause Acute glaucoma is a possibility, especially if your vision is also blurred.

            Medical help URGENT! Phone your doctor immediately!

        • No eye pain

          Do you have a headache?

          • Headache
          • No headache

            Do you have any of the following symptoms?

            • Temperature of 38°C (100.4°F) or above
              • Possible cause Your symptoms may be the result of infection (see Gastroenteritis).

                Self-help Follow the self-help advice for preventing dehydration. Consult your doctor if you are no better in 2 days or if other symptoms develop.

            • Diarrhoea
              • Possible cause Your symptoms may be the result of infection (see Gastroenteritis).

                Self-help Follow the self-help advice for preventing dehydration. Consult your doctor if you are no better in 2 days or if other symptoms develop.

            • Dizziness
              • Possible cause Labyrinthitis is a possible cause of your symptoms.

                Medical help Make an appointment to see your doctor. If symptoms are severe, you should lie down and try to remain as still as possible.

            • None of the above

              Have you eaten or drunk any of the following?

              • An unusually large or rich meal
                • Possible cause The lining of your stomach has probably become inflamed (see Gastritis).

                  Self-help Follow the self-help measures for gastritis. Consult your doctor if you are no better in 2 days or if other symptoms develop.

              • A large amount of alcohol
                • Possible cause The lining of your stomach has probably become inflamed (see Gastritis).

                  Self-help Follow the self-help measures for gastritis. Consult your doctor if you are no better in 2 days or if other symptoms develop.

              • Food that may have been contaminated
                • Possible cause You may be suffering from food poisoning.

                  Self-help Follow the self-help advice for preventing dehydration. Consult your doctor if you are no better in 2 days or if other symptoms develop.

              • None of the above

                Are you currently taking any medications, complementary remedies, or recreational drugs?

                • Yes
                  • Possible cause Your symptoms may be a side effect of the medication, remedy, or recreational drug.

                    Medical help See your doctor within 24 hours. Continue to take prescribed medication unless advised to stop by your doctor but stop taking any other medications, complementary remedies, or recreational drugs.

                • No
                  • If you cannot identify a possible cause for your vomiting from this chart, see your doctor within 24 hours.

      • No pain

        Do you have pain in or around an eye?

        • Eye pain
          • Possible cause Acute glaucoma is a possibility, especially if your vision is also blurred.

            Medical help URGENT! Phone your doctor immediately!

        • No eye pain

          Do you have a headache?

          • Headache
          • No headache

            Do you have any of the following symptoms?

            • Temperature of 38°C (100.4°F) or above
              • Possible cause Your symptoms may be the result of infection (see Gastroenteritis).

                Self-help Follow the self-help advice for preventing dehydration. Consult your doctor if you are no better in 2 days or if other symptoms develop.

            • Diarrhoea
              • Possible cause Your symptoms may be the result of infection (see Gastroenteritis).

                Self-help Follow the self-help advice for preventing dehydration. Consult your doctor if you are no better in 2 days or if other symptoms develop.

            • Dizziness
              • Possible cause Labyrinthitis is a possible cause of your symptoms.

                Medical help Make an appointment to see your doctor. If symptoms are severe, you should lie down and try to remain as still as possible.

            • None of the above

              Have you eaten or drunk any of the following?

              • An unusually large or rich meal
                • Possible cause The lining of your stomach has probably become inflamed (see Gastritis).

                  Self-help Follow the self-help measures for gastritis. Consult your doctor if you are no better in 2 days or if other symptoms develop.

              • A large amount of alcohol
                • Possible cause The lining of your stomach has probably become inflamed (see Gastritis).

                  Self-help Follow the self-help measures for gastritis. Consult your doctor if you are no better in 2 days or if other symptoms develop.

              • Food that may have been contaminated
                • Possible cause You may be suffering from food poisoning.

                  Self-help Follow the self-help advice for preventing dehydration. Consult your doctor if you are no better in 2 days or if other symptoms develop.

              • None of the above

                Are you currently taking any medications, complementary remedies, or recreational drugs?

                • Yes
                  • Possible cause Your symptoms may be a side effect of the medication, remedy, or recreational drug.

                    Medical help See your doctor within 24 hours. Continue to take prescribed medication unless advised to stop by your doctor but stop taking any other medications, complementary remedies, or recreational drugs.

                • No
                  • If you cannot identify a possible cause for your vomiting from this chart, see your doctor within 24 hours.

Dial 999/112 and ask for an ambulance if your vomit contains blood, which may appear as any of the following:

  • Bright red streaks.
  • Black material that resembles coffee grounds.
  • Blood clots.

Warning

Vomiting and medications

If you are taking any oral medication, including oral contraceptives, an episode of vomiting may reduce the effectiveness of the drug because your body cannot absorb the active ingredients. If you use oral contraceptives, you will need to use an additional form of contraception (such as condoms) during the period of vomiting and for some time afterwards. You should follow the instructions given with the oral contraceptives or consult your doctor if you are not sure what to do. You should also consult your doctor if you have been taking any other prescribed oral medication and have been vomiting.

From the 2010 revision of the Complete Home Medical Guide © Dorling Kindersley Limited.

Back to top

Search the
Medical Encyclopedia

The subjects, conditions and treatments covered in this encyclopaedia are for information only and may not be covered by your insurance product should you make a claim.